Klonopin withdrawal symptoms can range from mild and not very dangerous to severe and life-threatening. People who abuse Klonopin or those who are prescribed this benzodiazepine and who take the medication for a prolonged period of time are at an increased risk of suffering from withdrawal symptoms when they quit. In fact, rapid reduction of Klonopin or failure to reduce the dose gradually can lead to a number of potentially fatal Klonopin withdrawal symptoms if the user is not carefully monitored.
Convulsions, seizures or serious tremors are all likely when a user first stops taking Klonopin. These Klonopin withdrawal symptoms are often increased if the user has taken large doses of the drug for a long period of time or if the drug is abruptly eliminated from the treatment regimen. Because of the risks, most doctors will very slowly wean the user off to avoid the risk of convulsions and other serious Klonopin withdrawal symptoms from occurring.
Although rare, Klonopin withdrawal can lead to coma. If a user slips into a coma, the chances of him or her waking up without permanent damage to the brain are very slim. Coma is definitely not the most common Klonopin withdrawal symptom but it is one of the most dangerous.
Klonopin withdrawal symptoms often include hallucinations, delusions, and erratic thought processes. Unfortunately, hallucinations and delusions both can lead to life threatening behaviors including suicidal thoughts and tendencies.
4. Increased Sensitivity
Abruptly stopping Klonopin use or even reducing the dose too quickly can lead to increased sensitivity to light, touch and sound. People who have taken Klonopin for a prolonged period of time are most prone to these Klonopin withdrawal symptoms but even taking the drug for a few weeks can lead to a heightened sense of sensitivity when drug use stops.
Mild to moderate headaches are common in Klonopin withdrawal. Most of the time, headaches are merely a discomfort that doesn’t warrant any need for medical treatment but if headaches persist medical help should be sought.
Heightened anxiety, paranoia, panic attacks and even terror are all possible Klonopin withdrawal symptoms that can pose serious dangers to the user. Anxiety is most always on high alert when a user stops taking Klonopin and adjusts to live without the drug. If anxiety is severe, there may be a risk of imminent danger for the user and a stay in a residential treatment facility in which around-the-clock monitoring can take place may be required.
Klonopin relaxes the body and promotes sleep. When Klonopin use ceases, insomnia is highly likely. Klonopin withdrawal symptoms such as insomnia generally dissipate within a few weeks.
8. Loss of Appetite
People who take Klonopin adjust to the medication and gradually gain their appetite back. When Klonopin use stops, the appetite may be once again lost as the user adjusts back to normal. This can take weeks to fully switch back over.
9. Mood Swings
Klonopin withdrawal symptoms that are most common and most evident in just about anyone who takes a medication like this either for treatment of anxiety or seizures or to get high include mood swings. People who experience Klonopin withdrawal will likely go through a number of ups and downs, similar to bipolar disorder and the mood swings may be very challenging for everyone to cope with.
10. Restless Legs Syndrome
Klonopin withdrawal symptoms often radiate throughout the body. Restless legs syndrome is a very common condition for those who are taking Klonopin and then have their dose reduced. This condition may persist for many weeks and may even require further treatment before it will actually go away.